Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 26, 2009, 6:57 PM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2009, 6:57 PM CDT (23:57 UTC)
- Expired
- May 26, 2009, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3047 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 262357 FFWMAF TXC033-415-270300- /O.NEW.KMAF.FF.W.0018.090526T2357Z-090527T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT TUE MAY 26 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SCURRY COUNTY IN WEST TEXAS... BORDEN COUNTY IN WEST TEXAS... * UNTIL 1000 PM CDT * AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A CLUSTER OF THUNDERSTORMS MOVING NORTHEAST AROUND 15 MPH ACROSS BORDEN AND SCURRY COUNTIES. THESE STORMS WERE PRODUCING HEAVY RAINFALL OF 2 INCHES PER HOUR...WHICH WILL LEAD TO FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDWAY... SNYDER...RANDALLS CORNER...GAIL...FLUVANNA...DERMOTT...ARAH AND UNION. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3292 10159 3291 10068 3254 10070 3254 10161 $$
2 follow-up statements
000 WGUS74 KMAF 270103 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 703 PM CDT TUE MAY 26 2009 TXC033-415-270300- /O.CON.KMAF.FF.W.0018.000000T0000Z-090527T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCURRY-BORDEN- 703 PM CDT TUE MAY 26 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR BORDEN AND SCURRY COUNTIES... AT 757 PM CDT...THE SCURRY COUNTY FIRE DEPARTMENT REPORTED MINOR FLOODING ACROSS LOW WATER CROSSINGS ALONG FARM TO MARKET ROADS 1607 AND 1609 IN SCURRY COUNTY. AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT MOST OF THE RAIN HAD ENDED ACROSS BORDEN COUNTY...BUT SHOWERS AND THUNDERSTORMS STILL CONTINUED ACROSS MUCH OF SCURRY COUNTY. MOVEMENT WAS NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3292 10159 3291 10068 3254 10070 3254 10161 $$
000 WGUS74 KMAF 270210 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 910 PM CDT TUE MAY 26 2009 TXC033-270216- /O.CAN.KMAF.FF.W.0018.000000T0000Z-090527T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BORDEN- 910 PM CDT TUE MAY 26 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BORDEN COUNTY... AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 3254 10115 3287 10114 3291 10068 3254 10070 $$ TXC415-270300- /O.CON.KMAF.FF.W.0018.000000T0000Z-090527T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SCURRY- 910 PM CDT TUE MAY 26 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SCURRY COUNTY... AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT MOST OF THE RAIN HAD ENDED ACROSS SCURRY COUNTY. HOWEVER... DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL OCCURRED OVER PORTIONS OF CENTRAL SCURRY COUNTY...WITH ISOLATED AMOUNTS NEAR 4 INCHES. SINCE SOME ROADWAYS COULD STILL HAVE WATER RUNNING OVER THEM...AND NIGHT WAS FALLING...THE FLASH FLOOD WARNING WILL CONTINUE UNTIL 10 PM CDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDALLS CORNER...DERMOTT...ARAH AND UNION. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3254 10115 3287 10114 3291 10068 3254 10070 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:50 PM CDT, 7 minutes earlier.
Area forecast discussion, May 26, 6:50 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 650 PM CDT TUE MAY 26 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW... && .AVIATION... SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA. HAVE INCLUDED TEMPO GROUPS FOR KMAF...KPEQ...KHOB AND KFST THIS EVENING. MVFR CONDITIONS AND GUSTY SURFACE WINDS WILL BE POSSIBLE WITHIN THUNDERSTORMS. WINDS WILL BECOME NORTHEAST LATE TONIGHT ACROSS THE REGION BEHIND A COLD FRONT. STRATUS WILL MOVE IN FROM THE NORTH DURING THE EARLY MORNING HOURS BEHIND THE FRONT. FRONTAL PASSAGE IS EXPECTED AT KHOB AT 04Z...KMAF AT 06Z AND KFST AT 10Z. && .PREV DISCUSSION... /ISSUED 311 PM CDT TUE MAY 26 2009/ DISCUSSION... THE LATEST SURFACE OBSERVATIONS REVEAL A SURFACE TROUGH IN PLACE ACROSS THE LOWER TRANS PECOS STRETCHING NORTHEAST TO A SURFACE LOW BETWEEN KSPS AND KMWL. LOOKING FARTHER TO THE NORTH...A COLD FRONT WAS LOCATED ACROSS NORTHWESTERN OKLAHOMA INTO THE CENTRAL PORTION OF THE TEXAS PANHANDLE NEAR KAMA. CONVECTION IS ALREADY IN PROGRESS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS WHERE STEEP MID-LEVEL LAPSE RATES AND OROGRAPHIC LIFT HAVE COMBINED WITH DAYTIME HEATING TO AID IN STORM DEVELOPMENT. FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING... MOST OF THE CONVECTION SHOULD BE LOCATED ACROSS THE MOUNTAINS AND ADJACENT PLAINS. THE FOCUS WILL THEN SHIFT INTO A SMALL PORTION OF THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATER THIS EVENING AND INTO THE EARLY MORNING HOURS. THE PREVIOUSLY MENTIONED COLD FRONT IS EXPECTED TO MOVE INTO THE ABOVE MENTIONED AREAS LATE THIS EVENING. MEANWHILE... A MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER CENTRAL NEW MEXICO WILL GRADUALLY SHIFT EASTWARD. THIS SHOULD AID IN DEVELOPING CONVECTION ALONG AND BEHIND THE BOUNDARY. OVERALL...THE NAM12 APPEARS TO HANDLE THE SITUATION BEST AND WE HAVE GENERALLY FOLLOWED IT/S SOLUTION IN THE NEAR TERM. THE BEST CHANCE FOR RAINFALL LATE THIS EVENING AND OVERNIGHT WILL BE ALONG AND NORTH OF A HOBBS TO MIDLAND TO BIG SPRING LINE. WE HAVE INCREASED RAIN CHANCES...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS...TO ACCOUNT FOR THIS. WE HAVE ALSO MENTIONED LOCALLY HEAVY RAINFALL IN THE HWO AND TONIGHT/S WEATHER GRIDS. SIMILAR TO YESTERDAY...THE CHANCES FOR SEVERE THUNDERSTORMS APPEARS RELATIVELY LOW GIVEN MODEL DERIVED 0-6KM AGL BULK SHEAR VECTORS. WOULD NOT BE TOO SURPRISED IF A FEW SEVERE STORM DEVELOPED...WITH HAIL AND HIGH WINDS BEING THE MAIN CONCERN. THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD TONIGHT...LIKELY AIDED BY CONVECTIVE OUTFLOW...AND SHOULD BR NEARING THE RIO GRANDE BY SUNRISE WEDNESDAY. COOLER TEMPERATURES ARE EXPECTED WEDNESDAY BEHIND THE COLD FRONT GIVEN NORTHEAST TO EAST WINDS AND LINGERING CLOUD COVER. THE FOCUS FOR CONVECTION WILL SHIFT INTO THE MOUNTAINS ON WEDNESDAY GIVEN LOW- LEVEL UPSLOPE FLOW AND PERHAPS SOME WEAK MID-LEVEL SHORTWAVE TROUGHS EMBEDDED IN THE WEAK W/NW FLOW ALOFT. THE WESTERLY FLOW ALOFT CONTINUES TO REMAIN WEAK THROUGH THURSDAY AS A WARM-UP COMMENCES. LOW-LEVEL MOISTURE ALONG WITH A CONTINUED SUPPLY OF WEAK MID-LEVEL SUPPORT SHOULD ALLOW AT LEAST ISOLATED TO WIDELY SCATTERED CONVECTION ACROSS THE AREA. THE FLOW ALOFT WEAKENS FURTHER ON FRIDAY AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES. THIS WILL BRING WARMING TEMPERATURES TO THE AREA FRIDAY THROUGH THE WEEKEND WITH MOST CONVECTION LIKELY CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS. THE CURRENT MEDIUM RANGE GUIDANCE SUGGESTS SOUTHWEST FLOW ALOFT WILL RETURN TO THE AREA LATE IN THE PERIOD. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 79
Hazardous weather outlook, May 26, 6:36 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 636 PM CDT TUE MAY 26 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272345- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 636 PM CDT TUE MAY 26 2009 /536 PM MDT TUE MAY 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAINFALL COULD ALSO RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE UPCOMING WEEK AS AN UNSETTLED WEATHER PATTERN REMAINS ACROSS THE AREA. LOCALIZED HEAVY RAINFALL ALONG WITH SMALL HAIL...OCCASIONAL TO FREQUENT LIGHTNING...AND STRONG WINDS WILL REMAIN POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 26, 6:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL KNOTT 32.40N 101.64W
05/26/2009 E0.75 INCH HOWARD TX FIRE DEPT/RESCUE
&&
CHRIS.DANIELSLocal storm report, May 26, 6:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 W FAIRVIEW 32.36N 101.61W
05/26/2009 E1.00 INCH HOWARD TX TRAINED SPOTTER
&&
CHRIS.DANIELSLocal storm report, May 26, 6:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 5 N FAIRVIEW 32.43N 101.52W
05/26/2009 E0.88 INCH HOWARD TX TRAINED SPOTTER
&&
CHRIS.DANIELSSpecial weather statement, May 26, 6:16 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 616 PM CDT TUE MAY 26 2009 TXZ075-081-262345- PECOS-BIG BEND AREA- 616 PM CDT TUE MAY 26 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF LONGFELLOW AT 616 PM CDT...MOVING EAST AT 20 MPH. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, May 26, 6:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 9 NNE LUTHER 32.57N 101.40W
05/26/2009 E1.25 INCH BORDEN TX TRAINED SPOTTER
&&
CHRIS.DANIELSLocal storm report, May 26, 6:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL RANDALLS CORNER 32.73N 101.03W
05/26/2009 E0.88 INCH SCURRY TX FIRE DEPT/RESCUE
&&
CHRIS.DANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
| May 26, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 55 min |
| May 26, 4:51 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 54 min |
| May 26, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 56 min |
| May 26, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 52 min |
| May 26, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell | 60 min |
| May 26, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 55 min |
| May 26, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 34 min |
| May 26, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 59 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.